Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jan 4, 2008, 10:31 AM PST for Mono County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 4, 2008, 10:31 AM PST (18:31 UTC)
- Expired
- Jan 4, 2008, 4:30 PM PST
- In force
- 6 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The Reno radar (KRGX), 129 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 1:32 PM PST | HEAVY RAIN 1.1 | Coleville, CA | HEAVY RAIN. 1.1 INCH OF RAIN SO FAR. ABOUT 0.25 INCHES PER HOUR CURRENTLY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 041838 FFWREV CAC051-050030- /O.NEW.KREV.FF.W.0001.080104T1831Z-080105T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 1031 AM PST FRI JAN 4 2008 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE LARSEN BURN AREA AND THE CITY OF COLEVILLE... * UNTIL 430 PM PST * AT 1030 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL OF A THIRD OF AN INCH AN HOUR OVER THE LARSEN BURN AREA. * THE FLASH FLOODING WILL AFFECT THE AREA ALONG HIGHWAY 395 BETWEEN CUNNINGHAM LANE AND LARSEN LANE IN COLEVILLE. RAINFALL RATES OF AROUND A QUARTER OF AN INCH PER HOUR WILL CONTINUE THROUGH THE AFTERNOON OVER THE LARSEN BURN AREA...TOTALING AN INCH TO AN INCH AND A HALF OF RAIN THROUGH AFTERNOON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. FLOODING FROM THIS RECENTLY BURNED AREA COULD INCLUDE DEBRIS FLOW...ROCKS...AND ASH. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3864 11956 3864 11949 3853 11942 3852 11952 TIME...MOT...LOC 1831Z 180DEG 0KT 3855 11950 $$ JAH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 9:30 AM PST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 4, 9:30 AM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
930 AM PST FRI JAN 4 2008
.UPDATE...
12Z MODELS ARE IN AND IT LOOKS LIKE THE PREVIOUS FORECAST IS RIGHT
ON TRACK FOR NOW. HEAVY PRECIPITATION CONTINUES TO MOVE INTO THE
AREA THIS MORNING...WITH SNOW LEVELS CURRENTLY RIGHT AROUND 7000
FEET OVER THE RENO-TAHOE AREA. CURRENT FORECAST IS WORKING OUT WELL
WITH SNOW LEVELS COMING DOWN THROUGH THE DAY. RAIN LOOKS TO BE
SWITCHING OVER TO ALL SNOW AROUND LAKE TAHOE BY ABOUT 11 AM...WITH
RAIN CONTINUING IN THE LOWER VALLEYS MOST OF THE DAY. NOT EXPECTING
TO SEE ANY SNOW IN THE RENO AREA UNTIL LATER THIS AFTERNOON INTO THE
EARLY EVENING.
CURRENTLY AROUND THE RENO AREA...WEVE SEEN ABOUT 0.3 INCHES OF RAIN
OVER THE LAST 3 HOURS...WITH HEAVIER PRECIP STILL EXPECTED THROUGH
THE DAY. WE ARE MONITORING THE RAINFALL RATES CLOSELY WITH RESPECT
TO THE HAWKEN BURN AREA. BUT AT THIS TIME...WE ARE NOT EXPECTING ANY
MAJOR PROBLEMS AS FAR AS FLASH FLOODING FROM THE BURN SCAR. STRONG
WINDS WILL CONTINUE INTO THE AFTERNOON HOURS TODAY AS WELL. WIND
GUSTS OVER THE SIERRA CREST ARE CURRENTLY ANYWHERE FROM 100 TO 120
MPH AND EXPECTED TO STAY VERY STRONG...DROPPING OFF THIS EVENING AND
OVERNIGHT TONIGHT.
WE WILL BE UPDATING THE FORECAST THROUGH THE DAY FOR THE MOST
UPDATED INFORMATION. HOON
&&
.PREVIOUS UPDATE...
.NEAR TERM...UNTIL 6 AM SATURDAY
AN EXTREMELY POWERFUL PACIFIC STORM IS JUST ON THE DOORSTEP AT THIS
TIME. SEE ALL THE SUPPLEMENTAL STATEMENTS...WATCHES...AND WARNINGS
THAT ARE OUT. ALSO SEE THE LINKS FROM THE TOP OF OUR HOMEPAGE FOR
ADDITIONAL INFORMATION...WINTER SAFETY TIPS...AND LATEST STORM
REPORTS.
SATELLITE IMAGERY SHOWS AN IMPRESSIVE LOW PRESSURE AREA NEARING
130W RIDING A STRONG JET STREAM. SATELLITE DERIVED JET LEVEL WINDS
ARE AS HIGH AS 235 KTS WV/IR SAT IMAGERY SHOWS AN IMPRESSIVE
BAROCLINIC LEAF NOW INSIDE 130W AT AROUND 35N. THIS FEATURE IS
POINTED DIRECTLY AT THE SIERRA AND WESTERN NEVADA WITH CURRENT RAINFALL
RATES ESTIMATED CLOSE TO 1 INCH PER HOUR.
WIND HAVE BACKED OFF TEMPORARILY ACROSS THE AREA...BUT
EXPECT THEM TO INCREASE AGAIN AS MAIN PRECIP SHIELD MOVES INTO THE
SIERRA. AS FAR AS WIND POTENTIAL...LOOKS TO BE VERY GOOD FOR
STRONG DOWNSLOPE WINDS IN THE LEE OF THE SIERRA FOR AN HOUR OR TWO
BETWEEN 15 AND 18Z. GUSTS OVER 100 MPH POSSIBLE IN THE FOOTHILLS
AND 75 MPH IN THE VALLEYS NEAR RENO...GERLACH...HAWTHORNE. THEN
PRECIP SHIELD WILL MOVE INTO THE SIERRA. GIVEN THE THERMODYNAMIC
PROFILES...AREA WILL BE ONLY WEAKLY STABLE WHICH WILL PROMOTE
IMMEDIATE SPILLOVER INTO WESTERN NEVADA NORTH OF GARDNERVILLE AND
WEST OF FERNLEY. DYNAMICS ARE NOT STRONG ENOUGH TO PUSH THE PRECIP
TOWARDS FERNLEY FALLON AT THIS TIME SO THE STRONGEST WINDS THERE
ARE LIKELY BETWEEN 18 AND 00Z...AS WELL AS THE HAWTHORNE/YERINGTON
AREAS. THEN PRECIP IS EXPECTED TO MOVE INTO ALL AREAS.
AS FAR AS THE SIERRA...WIDESPREAD BLIZZARD CONDITIONS EXPECTED BY
LATE MORNING. WHILE SNOW LEVELS WILL BRIEFLY RISE THIS MORNING TO
NEAR 6500 TO 7000 FEET...THE HEAVY PRECIPITATION RATES WILL
QUICKLY BRING SNOW LEVELS DOWN STARTING AROUND NOON. EXTREMELY
HEAVY SNOWFALL WITH WIND GUSTS UP TO 60 MPH OR MORE WILL MAKE ANY
TRAVEL NEARLY IMPOSSIBLE AND LIFE THREATENING. IN ADDITION...RIDGE
GUSTS OF UP TO 200 MPH WILL OCCUR. AS DAY SHIFT MENTIONED...
SNOWFALL RATES OF 6 INCHES PER HOUR ARE LIKELY FOR A FEW
HOURS...AND MAY EVEN BE HEAVIER AT TIMES. TOTAL SNOW IN THE SIERRA
WILL BE SEVERAL FEET...AND WILL BE INCREASING ACCUMULATION AROUND
LAKE TAHOE AS SNOW LEVELS WILL NOT RISE AS HIGH AS EARLIER THOUGHT
DUE TO THE EXTREME PRECIP RATES. EXPECT THE PRECIP TO LET UP AFTER
MIDNIGHT MANY AREAS...BUT IT WILL STILL BE HEAVY AT TIMES...JUST
NOT EXTREME. WINDS WILL ALSO LET UP SOME...BUT GUSTS TO 45 MPH ARE
STILL LIKELY AFTER MIDNIGHT.
FOR SPILLOVER INTO WESTERN NEVADA...THIS WILL BE A VERY IMPRESSIVE
EVENT. ALL THE INGREDIENTS ARE THERE...WEAKLY STABLE TO UNSTABLE
THERMODYNAMIC PROFILES...STRONG CROSS BARRIER MID-LEVEL
WINDS...EXIT REGION OF A CYCLONICALLY CURVED JET STREAK AND STRONG
LOW-LEVEL FRONTOGENESIS. EXPECT HEAVY AMOUNTS INTO RENO WITH 1.5-2
INCHES WATER EQUIVALENT AT THE AIRPORT WITH UP TO 4 INCHES IN THE
FOOTHILLS. CARSON CITY/MINDEN WILL SEE SIMILAR AMOUNTS. FURTHER
INTO WESTERN NEVADA AMOUNTS WILL BE LIGHTER BUT WILL STILL
REPRESENT OVER 100% OF THE MONTHLY NORMAL. 3/4 TO 1 INCH IS LIKELY
IN THESE AREAS FROM GERLACH SOUTHEAST TO HAWTHORNE. THE PRECIP
WILL BEGIN AS RAIN BUT WILL CHANGE TO SNOW AS THE FRONT MOVES
THROUGH AND PRECIP BECOMES INTENSE. WITH THE IMPRESSIVE PRECIP
RATES HELPING TO LOWER SNOW LEVELS FURTHER WILL INCREASE SNOWFALL
AMOUNTS IN THE RENO AREA. WILL ALSO UPGRADE THE WATCHES TO
WARNINGS IN ZONES 1 AND 4 FOCUSED ON AREAS ABOVE 5000 FEET. HAVE
ALSO HAD WIND WARNINGS EXPIRE EARLIER AND WINTER WARNINGS BEGIN
EARLIER FOR WESTERN NEVADA DUE TO THE ALMOST INSTANT SPILLOVER
WHICH HELPS TO REDUCE THE WINDS. KEEP IN MIND THAT ALTHOUGH THE
WINDS WILL NOT BE EXTREME GUSTS OF 40-50 MPH ARE LIKELY IN MANY
AREAS WITH PRECIP AS 700 MB WINDS REACH 100 KTS. SNOW WILL BE
THE HEAVY WET STUFF ACROSS WESTERN NEVADA SO DO NOT EXPECT THAT
MUCH BLOWING SNOW. THEREFORE BLIZZARD WARNINGS FOR THE IMMEDIATE
LEE OF THE SIERRA SHOULD NOT BE NECESSARY ALTHOUGH LATER SHIFTS
WILL NEED TO CONTINUOUSLY RE-EVALUATE THE SITUATION. TRAVEL IS
DISCOURAGED EVEN IN WESTERN NEVADA THIS EVENING...ESPECIALLY THE
SIERRA FRONT. AS FAR AS POSSIBLE RAINFALL CONCERNS AND MINOR
FLOODING BEFORE THE CHANGEOVER...SEE HYDRO DISCUSSION BELOW.
WALLMANN
.SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...
COLD POOL ALOFT KEEPS VERY UNSTABLE AIRMASS OVER THE REGION
SATURDAY TRIGGERING SHOWERS THROUGHOUT THE DAY. WHILE THE
WIDESPREAD HEAVY SNOW WILL HAVE DIMINISHED...THE SHOWERS WILL BE
RATHER PERSISTENT WITH SO MUCH INSTABILITY AND ANY BREAK IN THE
ACCUMULATING SNOWFALL SHOULD BE SHORT-LIVED. THE BEST INSTABILITY
REMAINS OVER THE NRN ZONES AND THE BEST JET DYNAMICS CONTINUES TO
BE OVER THE SIERRA EXTENDING INTO THE IMMEDIATE LEESIDE...SO THE
BEST CHANCE FOR A LONGER BREAK IN THE SNOW SHOWERS WOULD BE OVER
THE GREAT BASIN ZONES.
THE JET DYNAMICS AND WAA BEGIN TO INCREASE BY SATURDAY EVENING AS
THE NEXT UPPER SHORTWAVE APPROACHES THE WEST COAST. THE PRECIP BAND
WILL FIRST INTENSIFY OVER THE NRN AND CENTRAL SIERRA SATURDAY NIGHT
AND SPREAD TO THE SRN SIERRA BY SUNDAY MORNING. WHILE STILL IN THE
COLD SECTOR...SNOW LEVELS WILL BE QUITE LOW AND PRECIP SHOULD HAVE
NO PROBLEM SPILLING OVER THE SIERRA. THIS MEANS WIDESPREAD
ACCUMULATING SNOWFALL ONCE AGAIN FOR THE LEESIDE VALLEYS IN ADDITION
TO THE SIERRA. SNOW ACCUMULATIONS FROM SATURDAY NIGHT THROUGH SUNDAY
EVENING LOOK TO BE ANOTHER 12 TO 18 INCHES IN THE SIERRA WITH AROUND
6 INCHES IN THE LEESIDE VALLEYS. AMOUNTS MAY BE A LITTLE HIGHER ON
THE SIERRA FOOTHILLS AS WELL AS IN THE SURPRISE VALLEY WHICH SHOULD
GET THE BEST SPILLOVER FROM THE WARNERS...HOWEVER THE GREAT BASIN
ZONES SOUTH OF INTERSTATE 80 MAY ONLY SEE A FEW INCHES.
STILL NOT SURE WHAT STATEMENTS TO ISSUE TO COVER THIS PERIOD AND
CREATE THE LEAST AMOUNT OF PUBLIC CONFUSION. WINDS IN THE SIERRA
WILL STILL BE IMPRESSIVE BUT NOT NEARLY AS STRONG AS TODAYS
SYSTEM...SO NOT SURE IF THE BLIZZARD WARNING SHOULD BE CONTINUED OR
IF A WINTER STORM WARNING SHOULD BE ISSUED. MOST LIKELY SCENARIO FOR
THE LEESIDE VALLEYS WILL BE TO CONTINUE THE WINTER STORM WARNINGS
THROUGH THE ENTIRE PERIOD AS BREAKS IN THE SNOWFALL WILL BE BRIEF
AND BLOWING AND DRIFTING SNOW WILL CONTINUE.
NWLY UPPER JET MOVES IN SUNDAY NIGHT BEHIND THE COLD FRONT USHERING
IN A MUCH COLDER AIRMASS. H7 TEMPS DROP TO AROUND -14C WHICH WILL
COMBINE WITH NEW SNOW ON THE GROUND TO POSSIBLY MAKE FOR A VERY COLD
NIGHT IF SKIES CLEAR FAST ENOUGH. JORDAN
.LONG TERM...MONDAY THROUGH THURSDAY...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE EXTENDED. ON MONDAY A
DEEP UPPER TROUGH SHOULD BE MOVING INTO THE ROCKIES AS THE NEXT
SYSTEM MOVES INTO WASHINGTON STATE. THE MODELS HAVE BEEN CONSISTENT
IN SHOWING THIS SCENARIO THE LAST FEW MODEL RUNS. WITH THE ZONAL
PATTERN AND STRONG JET STREAM IN PLACE THERE WILL NOT BE MUCH CHANCE
FOR THE SYNOPTIC PATTERN TO AMPLIFY. AS A RESULT ONE SHORTWAVE
AFTER ANOTHER WILL AFFECT THE ERN SIERRA AND WRN NEVADA MONDAY
THROUGH THURSDAY.
ON MONDAY THE COLD AIR MASS IN PLACE WILL HELP TO KEEP SNOW LEVELS
RELATIVELY LOW. THE GFS SHOWS 700 MB TEMPERATURES AT AROUND -14 DEG
CELSIUS OVER THE CNTRL SIERRA. THIS TRANSLATES TO A SNOW LEVEL
EASILY TO THE VALLEY FLOORS IN WRN NEVADA. PRECIPITATION ON MONDAY
WILL BE ALL SNOW. ON TUESDAY WARM AIR ADVECTION AHEAD OF THE NEXT
SYSTEM WILL BRING SNOW LEVELS UP WHICH WILL CHANGE SNOW INTO RAIN IN
THE VALLEYS OF WRN NEVADA. THE 1000-500 MB THICKNESS VALUES RISE TO
548 DAM OVER WRN NEVADA BY 00Z WEDNESDAY. THIS WILL BE SHORTLIVED
HOWEVER AS THE NEXT SYSTEM MOVES THROUGH THE SIERRA. MTN SNOW AND
VALLEY RAIN CAN BE EXPECTED ON WEDNESDAY. BY THURSDAY COLDER AIR
FILTERING BEHIND THE SYSTEM WILL BRING ALL SNOW AGAIN TO THE
REGION. LATE THURSDAY HOWEVER THE UPPER TROUGH SHOULD QUICKLY MOVE
TO THE CNTRL ROCKIES AS RIDGING BUILDS INTO THE WEST COAST. THIS
WILL BRING A DRIER FLOW SO HAVE DECIDED TO DECREASE COVERAGE OF
PRECIP AFTER 18Z THURSDAY. OHARA
&&
.AVIATION...
WINDS HAVE DECREASED SOME ACROSS THE SIERRA AS PRECIP MOVES IN.
HOWEVER THE STRONG JET WILL CONTINUE TO AFFECT WIND SPEEDS AT THE
SFC. WINDS WILL START TO INCREASE AGAIN BY 12Z WITH GUSTS TO 50 KT
POSSIBLE THROUGH THE DAY. NGM MOS GUIDANCE HAS SUSTAINED WINDS OF
31 KT AT KRNO BY 21Z THIS AFTN. WINDS ARE PROGGED TO BE EVEN
STRONGER AT KTVL AND KTRK.
SNOW HAS MOVED INTO THE CNTRL SIERRA AT 09Z WITH VISIBILITY AT KTVL
DROPPING TO LESS THAN 3SM. PRECIP COVERAGE IS NOT CONTINUOUS SO
EXPECT VSBYS AND CEILINGS TO FLUCTUATE THROUGH 15Z BEFORE THE
HEAVIER PRECIP MOVES INTO THE REGION. WHITEOUT CONDITIONS ARE
POSSSIBLE IN THE HEAVIER SHSN...MAINLY BETWEEN 18Z AND 00Z TODAY
WHICH WILL GREATLY AFFECT FLIGHT PLANNING. OHARA
&&
.HYDROLOGY...
SOME HEAVY RAIN AT TIMES IS EXPECTED IN THE RENO-CARSON AREAS
BEFORE THE CHANGEOVER. THIS COULD IMPACT THE HAWKEN BURN AREA AS
WELL AS THE LARSON BURN IN NORTHERN MONO COUNTY. WHILE RAINFALL
RATES WILL BE HEAVY FOR 2-3 HOURS...GUIDANCE FROM AREA EMERGENCY
MANAGERS SUGGEST WE WILL FALL JUST BELOW CRITERIA. STILL...DAY
SHIFT WILL BE MONITORING THE SITUATION AS THE BAROCLINIC LEAF
MOVES INTO THE REGION.
OTHERWISE...SOME LOCALIZED MINOR STREET FLOODING IS EXPECTED IN
RENO-CARSON AND SUSANVILLE. GIVEN THE LOCALIZED NATURE
EXPECTED...WILL NOT ISSUE AN ADIVSORY AS THINGS MAY BE CONFUSING
ENOUGH AS IT IS. ALSO...THE IMPACTS WILL BE MINOR COMPARED TO THE
WINDS AND SNOW. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL NOON PST TODAY FOR NVZ005.
WINTER STORM WARNING FROM NOON TODAY TO 4 AM PST SATURDAY FOR
NVZ005.
BLIZZARD WARNING UNTIL 10 AM PST SATURDAY FOR NVZ002.
HIGH WIND WARNING UNTIL 6 PM PST THIS AFTERNOON FOR NVZ001-004.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM PST
SATURDAY FOR NVZ001-004.
HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON FOR NVZ003.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR NVZ003.
CA...HIGH WIND WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
CAZ071>073.
BLIZZARD WARNING UNTIL 4 AM PST SATURDAY FOR CAZ071.
HIGH WIND WARNING UNTIL NOON PST TODAY FOR CAZ070.
WINTER STORM WARNING FROM NOON TODAY TO 4 AM PST SATURDAY FOR
CAZ070.
BLIZZARD WARNING UNTIL 10 AM PST SATURDAY FOR CAZ072-073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jan 4, 7:59 AM PST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 759 AM PST FRI JAN 4 2008 CAZ070>073-NVZ001>005-050000- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE... SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE... BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE... YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK... INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY... FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE... GERLACH 759 AM PST FRI JAN 4 2008 MAJOR WINTER STORM MOVING INTO THE SIERRA THE FOLLOWING IS A LIST OF IMPACTS FROM THIS STORM ...CURRENT WATCHES AND WARNINGS... * BLIZZARD WARNING UNTIL 4 AM SATURDAY FOR THE SIERRA NORTH OF INTERSTATE 80. * BLIZZARD WARNING UNTIL 10 AM SATURDAY FOR THE SIERRA SOUTH OF INTERSTATE 80 INCLUDING THE LAKE TAHOE BASIN AND MONO COUNTY. * HIGH WIND WARNING UNTIL NOON TODAY FOR NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY. * HIGH WIND WARNING UNTIL 3 PM TODAY FOR THE RENO-CARSON CITY- MINDEN AREA. * HIGH WIND WARNING UNTIL 6 PM TODAY FOR LYON...MINERAL... CHURCHILL AND PERSHING COUNTIES. * WINTER STORM WARNING FROM NOON TODAY TO 4 AM SATURDAY FOR NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY. * WINTER STORM WARNING FROM 3 PM TODAY T0 10 AM SATURDAY FOR THE RENO-CARSON CITY AREA SOUTH TO MINDEN AND GARDNERVILLE. * WINTER STORM WARNING FROM 6 PM TODAY TO 10 AM SATURDAY FOR WESTERN NEVADA SOUTH OF INTERSTATE 80 AND EAST OF HIGHWAY 95. ...STORM INFORMATION... A MAJOR WINTER STORM IS MOVING INTO NORTHERN CALIFORNIA AND WILL IMPACT THE SIERRA AND WESTERN NEVADA TONIGHT THROUGH SATURDAY MORNING. COLD AIR FROM A LOW PRESSURE SYSTEM IN THE GULF OF ALASKA WILL COMBINE WITH A PLUME OF SUBTROPICAL MOISTURE TO PRODUCE VERY LARGE SNOW ACCUMULATIONS BETWEEN THIS MORNING AND SATURDAY MORNING IN THE SIERRA. HEAVY SNOW IS ALSO LIKELY FOR THE VALLEY FLOORS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA BETWEEN THIS AFTERNOON AND SATURDAY MORNING...THIS INCLUDES THE RENO-CARSON CITY AREA. THIS STORM WILL PRODUCE STRONG AND DAMAGING WINDS GUSTS THROUGH THIS AFTERNOON. THESE WINDS ARE FORECAST TO COMBINE WITH HEAVY SNOW TO PRODUCE DANGEROUS BLIZZARD CONDITIONS IN THE SIERRA. STATE AND LOCAL EMERGENCY MANAGERS ARE WORKING WITH THE NATIONAL WEATHER SERVICE AND ARE IN THE PROCESS OF PREPARING FOR EMERGENCY RESPONSE...SHOULD IT BECOME NECESSARY. CITIZENS CAN ASSIST IN THIS EFFORT BY STAYING INFORMED ON THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AT WEATHER.GOV/RENO. ...SNOW ACCUMULATIONS... FOR THE SIERRA...FROM THIS MORNING THROUGH SATURDAY MORNING * 3 TO 5 FEET ABOVE 7000 FEET WITH HIGHER AMOUNTS ALONG THE SIERRA CREST. * 1 TO 3 FEET BETWEEN 5000 AND 7000 FEET INCLUDING THE LAKE TAHOE BASIN. FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA...FROM FRIDAY EVENING THROUGH SATURDAY MORNING * 4 TO 10 INCHES ARE POSSIBLE WITH AMOUNTS UP TO 16 INCHES IN THE FOOTHILLS. ...WINDS... STRONG AND DAMAGING WIND GUSTS ARE FORECAST. FOR THE SIERRA RIDGES...WINDS OF 60 TO 80 MPH WITH GUSTS TO 120 MPH WILL INCREASE TO 80 TO 110 MPH WITH GUSTS OVER 150 MPH AFTER NOON AND CONTINUE THROUGH THIS EVENING. FOR THE EASTERN SIERRA SLOPES AND WESTERN NEVADA...WINDS OF 20 TO 35 MPH WITH GUSTS TO 60 MPH WILL INCREASE TO 30 TO 45 MPH WITH GUSTS TO 65 MPH EARLY THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. GUSTS IN WIND PRONE AREAS ALONG HIGHWAYS 95 AND 395 MAY EXCEED 80 MPH TODAY. WINDS WILL ALSO CREATE AREAS OF BLOWING DUST WHICH MAY LOWER VISIBILITIES BELOW 1 MILE AT TIMES. WINDS OF THIS MAGNITUDE MAY DOWN TREES....UTILITY POLES...AND DAMAGE FENCES AND ROOFS. HIGH PROFILE VEHICLES MAY OVER TURN IF ATTEMPTING TO TRAVEL IN AREAS OF STRONG CROSS WINDS. ...TRAVEL IMPACTS FOR THE SIERRA... * DO NOT ATTEMPT TO TRAVEL IN THE SIERRA TODAY AND SATURDAY. * ATTEMPTING TO TRAVEL IN THE SIERRA WILL PUT YOUR LIFE AT RISK MOST SIERRA ROADS WILL BE CLOSED FOR A PERIOD OF TIME DURING THIS STORM DUE TO THE DANGEROUS BLIZZARD CONDITIONS. HEAVY SNOW AND STRONG WINDS WILL GENERATE WHITEOUT CONDITIONS WITH ZERO VISIBILITY WHICH WILL MAKE TRAVEL IMPOSSIBLE. SNOWFALL RATES OF 2 TO 4 INCHES PER HOUR WILL OCCUR FROM THIS MORNING THROUGH SATURDAY MORNING. DURING THE STRONGEST PORTION OF THE STORM THIS AFTERNOON AND EVENING...SNOWFALL RATES OVER THE MOUNTAIN PASSES WILL BE NEAR 6 INCHES PER HOUR. THESE VERY HIGH SNOWFALL RATES WILL MAKE IT IMPOSSIBLE FOR ROAD CREWS AND EMERGENCY PERSONNEL TO KEEP ROADS PASSABLE AND TO ASSIST STRANDED VEHICLES. IF YOU DO ATTEMPT TRAVEL IN THE SIERRA YOUR CHANCES OF BEING STRANDED FOR MORE THAN A FEW HOURS IS VERY HIGH. DELAY ALL TRAVEL PLANS IN THE SIERRA UNTIL AFTER THE STORM PASSES AND ROAD CONDITIONS IMPROVE LATE THIS WEEKEND OR EARLY NEXT WEEK. ALTERNATE ROUTES WILL NOT BE AVAILABLE...AS DANGEROUS BLIZZARD CONDITIONS WILL AFFECT ALL ROADS CROSSING THE SIERRA FROM LASSEN COUNTY SOUTHWARD TO MONO COUNTY. ...TRAVEL IMPACTS FOR AREAS BELOW 5000 FEET... * HIGHWAY 395 CURRENTLY HAS RESTRICTIONS TO CAMPERS...TRAILERS AND PERMIT LOADS. TRAVEL CONDITIONS ACROSS WESTERN NEVADA AND EASTERN CALIFORNIA WILL BE IMPACTED BY STRONG WINDS THROUGH THIS AFTERNOON. RAIN WILL REACH THE LOWER VALLEYS THIS MORNING AND WILL CHANGE TO SNOW THIS AFTERNOON OR EVENING AS A COLD FRONT MOVES THROUGH THE REGION. SEVERAL INCHES OF SNOW WILL CREATE HAZARDOUS DRIVING CONDITIONS TONIGHT AND SATURDAY MORNING. ...RIVERS AND STREAMS... AS THE STORM MOVES INTO THE AREA THERE IS THE POSSIBILITY FOR A FEW HOURS OF MODERATE TO HEAVY RAIN BELOW 6500 FEET. THIS MAY CAUSE RISES ON SMALL CREEKS AND STREAMS WITH SOME RUNOFF ON RECENTLY BURNED SLOPES SUCH AS THE HAWKEN FIRE SITE NEAR RENO AND THE LARSON FIRE NEAR COLEVILLE. NO WIDESPREAD FLOODING IS FORECAST WITH THIS STORM. HOON HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 9:16 PM PST | Winter Storm Warning | REV | Alpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more | 63 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.